Vancomycin (Vancocin) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

vancomycin

Trade Name

Vancocin

Indication

life threatening infections, sepsis

Action

bactericidal, inhibits cell wall synthesis

Therapeutic Class

anti-infectives

Pharmacologic Class

glycopeptides

Nursing Considerations

• can cause ototoxicity, nausea, vomiting, nephrotoxicity, anaphylaxis, red-man syndrome
• assess for infection
• obtain culture prior to initiating therapy
• monitor blood pressure
• dose dependent draw serum trough levels frequently
• administer over at least 60 minutes to avoid skin irritation

Join NURSING.com to watch the full lesson now.

Transcript

Okay, let’s talk about the drug vancomycin also known as van cosin. This is an IV medication, as you can see here, and it also comes in an oral form. Vancomycin is an anti infective agent is how the drug works in the body. The pharmacologic class, or its chemical effect is a glycopeptide antibiotic. Vancomycin works as a bacterial Cytal agent, which is why we use it for the treatment of life-threatening infections, sepsis. And in the oral form, we use vancomycin for the treatment of C diff. So with vancomycin, sometimes we can see side effects, including auto toxicity, nausea, vomiting, and probably it’s best known for the side effect of the red man syndrome or the sudden redness after initiating the medication, a few nursing considerations for vancomycin. It may cause nephrotoxicity and anaphylaxis. Be sure to assess your patient’s infection while on vancomycin obtain cultures prior to the start of therapy, monitor your patient’s blood pressure and serum trough levels. 

And these are going to determine the patient’s dose, teach the patient to report any allergies as well as any side effects to the provider. So I just wanted to let you know that peak levels are not necessary and should not be drawn. And also there is an important drug interaction between vancomycin and Theil these two together, the, there is a much higher risk of acute kidney injury. So be aware of that. Also, guys, you’re not going to believe this, but I actually had a patient today who we started vancomycin on. Um, they were in for surgery and shortly after com of shortly after initiating the myin, the patient suddenly became very red. Um, and this side effect I’ve actually seen on many occasions and eventually you’ll see it too. If you haven’t already that’s it for vancomycin or Vanko now go out and be your best self today. And as always happy nursing, I.

Join NURSING.com to watch the full lesson now.